Kentucky, 2014

Flash Flood in Kentucky, August 1, 2014

August 1, 2014 · NWS JKL · 1 event in 1 county or zone

An isolated instance of flash flooding occurred in the community of Primose in Lee county on August 1st, 2014 as the result of locally heavy rainfall from a thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An isolated instance of flash flooding occurred in the community of Primose in Lee county on August 1st, 2014 as the result of locally heavy rainfall from a thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 1, 7:42 PM EST, 48 minutes earlier.

Area forecast discussion, Aug 1, 7:42 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
842 PM EDT FRI AUG 1 2014

.UPDATE...
ISSUED AT 842 PM EDT FRI AUG 1 2014

ISOLD SHOWERS AND THUNDERSTORMS ARE FIRING UP IN THE EVENING AIR BUT
HAVE BEEN SHORT LIVED. STRONGEST CELLS HAVE BEEN TO THE NORTH OF JKL
AND ARE PUTTING OUT SOME LIGHT BUT DISTINGUISHABLE OUTFLOW
BOUNDARIES. EXPECT ACTIVITY TO LINGER ANOTHER COUPLE OF HOURS BEFORE
DISSIPATING ALL TOGETHER. MADE SOME ADJUSTMENTS TO SKY AND POPS TO
ACCOUNT FOR ISOLD NATURE OF CONVECTION AND CONSIDERABLE CLEARING IN
THE WEST. OTHERWISE BROUGHT GRIDS IN LINE WITH HOURLY OBS. FOG WILL
PROBABLY BE A CONCERN TONIGHT AS BOUNDARY LAYER MOISTURE IS ON THE
INCREASE. WILL WATCH OBS THROUGH THE EVENING BUT MAY BEEF UP THE
POTENTIAL WITH NEXT UPDATE.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 300 PM EDT FRI AUG 1 2014

THE MODELS WERE IN MODEST AGREEMENT THIS GO ROUND...WITH EACH
RESPECTIVE MODEL HAVING VARYING DEGREES OF DIFFICULTY RESOLVING THE
CONVECTIVE ACTIVITY THAT HAS BEEN TAKING PLACE THIS AFTERNOON. ALL IN
ALL...THE SREF AND HRRR MODELS SEEMED TO HAVE THE BEST HANDLE ON
THINGS...SO THOSE TWO MODELS WERE USED TO FORMULATE THE FIRST 36
HOURS OF THE NEW FORECAST. ISOLATED TO SCATTERED SHOWERS AND STORMS
ARE EXPECTED TO CONTINUE THROUGH EARLY THIS EVENING...AS AN
DISTURBANCE IN THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE MAKES
ITS WAY ACROSS THE OHIO VALLEY. THIS ACTIVITY WILL TAPER OFF QUICKLY
AFTER SUNSET...WITH NO SHOWERS OR STORMS EXPECTED AFTER 4Z. ANOTHER
ROUND OF SHOWERS AND STORMS IS EXPECTED ON SATURDAY AS YET ANOTHER
DISTURBANCE...AND EVENTUALLY A SURFACE COLD FRONT...MOVE ACROSS THE
AREA. THE ACTIVITY ON SATURDAY WILL LIKELY BE A BIT MORE WIDESPREAD
DUE TO THE PASSAGE OF A COLD FRONT. THEREFORE...THE PRECIPITATION
CHANCES FOR TOMORROW ON AVERAGE WILL BE HIGHER THAN WHAT WAS FORECAST
FOR TODAY. TEMPERATURES WILL CONTINUE TO RUN SLIGHTLY BELOW NORMAL
FOR THIS TIME OF YEAR...WITH HIGHS TOMORROW RISING IN THE UPPER 70S
AND LOWER 80S ACROSS THE BOARD. OVERNIGHT LOWS TONIGHT AND TOMORROW
NIGHT WILL ALSO BE SLIGHTLY BELOW NORMAL...WITH READINGS BOTTOMING
OUT MOSTLY IN THE LOWER 60S.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 434 PM EDT FRI AUG 1 2014

A LARGE UPPER TROUGH WILL REMAIN IN PLACE OVER THE REGION UNTIL LATE
IN THE PERIOD. HOWEVER...LOW LEVEL MOISTURE WILL BE LACKING...WITH
GULF OF MEXICO MOISTURE ALSO CUT OFF UNTIL AROUND THE END OF THE
PERIOD. THIS SHOULD RESULT IN CLEAR TO PARTLY CLOUDY SKIES THROUGH
TUESDAY. VERY ISOLATED SHOWERS/THUNDERSTORMS CAN NOT BE RULED OUT
DURING PEAK HEATING SUNDAY THROUGH TUESDAY...BUT THE PROBABILITY IS
TOO LOW TO WARRANT 20 PERCENT POPS BEING INCLUDED IN THE FORECAST.
MODELS SHOW A REINFORCEMENT OF THE MID/UPPER LEVEL TROUGH ON
WEDNESDAY...WITH AN ASSOCIATED SURFACE COLD FRONT SWINGING THROUGH
THE LOCAL AREA. EVEN WITH MEAGER MOISTURE...THIS COULD BE ENOUGH TO
INCREASE PRECIP COVERAGE...AND A SLIGHT CHANCE WAS USED ON
WEDNESDAY. THIS REINFORCING WAVE IS EXPECTED TO BE PROGRESSIVE...AND
CARRY THE LARGER SCALE TROUGH ON TO THE EAST...AS AN UPPER RIDGE
WHICH HAS PERSISTED OVER THE ROCKIES ALSO BREAKS DOWN. IN RESPONSE...
SURFACE FEATURES WILL ALSO UNDERGO A TRANSITION...AND FLOW OFF THE
GULF SHOULD FINALLY MAKE A COMEBACK. LOW POPS WERE USED FROM THURSDAY
ONWARD DUE TO BETTER MOISTURE AVAILABILITY...BUT ONLY WEAK FEATURES
ALOFT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 842 PM EDT FRI AUG 1 2014

ISOLD SHOWERS AND THUNDERSTORMS ARE FIRING UP IN THE EVENING AIR BUT
HAVE BEEN SHORT LIVED. STRONGEST CELLS HAVE BEEN TO THE NORTH OF JKL
AND ARE PUTTING OUT SOME LIGHT BUT DISTINGUISHABLE OUTFLOWS. EXPECT
ACTIVITY TO LINGER ANOTHER COUPLE OF HOURS BEFORE DISSIPATING ALL
TOGETHER. APPEARS THERE WILL BE SOME -SHRA IN THE VCNTY OF LOZ...JKL
FOR THE FIRST HOUR OF THE TAF BUT LEFT MENTION OUT OF THE FORECAST
SINCE ACTIVITY IS SO SHORT LIVED. MAIN CONCERN FOR TONIGHT WILL BE
FOG. BOUNDARY LAYER MOISTURE HAS BEEN INCREASING AND SUSPECT OUR
VALLEY TERMINALS WILL BE MOST SUSCEPTIBLE TO ANY FOG THROUGH THE LATE
NIGHT...EARLY MORNING TIME FRAME. EXCEPTION WOULD BE SJS WHERE
INFLUENCE OF THE BIG SANDY WATER SHED TENDS TO HAVE A BIG IMPACT ON
THE POTENTIAL OF FOG. GENERALLY WENT WITH MVFR VSBYS AT LOZ AND
JKL...LIFR AT SME AND SJS DURING THE PREDAWN HOURS LEADING UP TO
SUNRISE. POTENTIAL EXISTS FOR SOME ADDITIONAL SHOWER AND THUNDERSTORM
ACTIVITY SATURDAY...WITH JKL AND SJS BEING MOST LIKELY SITES OR
TERMINALS TO BE INFLUENCED. FOR NOW LEFT MENTION OF -SHRA OUT OF THE
TAFS FOR SATURDAY SINCE THERE IS STILL SOME QUESTION REMAINING
CONCERNING COVERAGE. MODEL GUIDANCE APPEAR TO BE DOWNPLAYING THE
POTENTIAL CONSIDERABLY. WINDS WILL BE LIGHT...BUT TURNING OUT OF THE
NORTH DURING THE DAY SATURDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...RAY
SHORT TERM...AR
LONG TERM...HAL
AVIATION...RAY
Hazardous weather outlook, Aug 1, 7:01 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
801 PM EDT FRI AUG 1 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
801 PM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT.

THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY...AND THEN AGAIN THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RAY

The radar

The Jackson,KY radar (KJKL), 24 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lee

When
August 1, 8:30 PM EST to 9:15 PM EST
Where
Lee County, 1.47 mi SSW of Williba to 1.34 mi S of Vada
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.611, -83.581

Eight inches of running water was seen flowing across Blankey Branch Rd. near a residence.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531015.